An overdose of phenobarbital: the lethal dose for humans
Phenobarbital is a weak drug. It is forbidden to free sale in the world. As pharmacological medicine it is prescribed to patients with a diagnosis of epilepsy and also used as a sleeping pill. The drug is released strictly on prescription. The drug is also available under the brand name "Luminal". Let's consider, in what cases there is an overdose of phenobarbital and the more dangerous it is.
The causes of intoxication
The main reason for toxicity – excess of the prescribed dose. Overdose occurs in two cases. The chronic administration of the drug develops addictive and one must increase the dose to achieve a therapeutic effect. The second case is receiving a large number of tablets with suicidal intent.
Poisoning can also occur when a person takes phenobarbital as a drug, not a medicine. To enhance the narcotic "high" people are building up the dose, without thinking of the dire consequences of their actions. In 80% of cases, death from overdose occurs as a result of respiratory arrest.
The official instructions for the drug administration warns that long-term use leads to addiction, as it has cumulative properties. Accumulate in the body, destroys the human nervous system. The maximum course of treatment should not exceed three weeks. If necessary, the drug should be replaced by analogues.
Phenobarbital is prescribed as a sedative for people with mental disorders. But with prolonged use develops the reverse reaction – severe depression that can lead a person to desire to commit suicide. Therefore, the drug with caution appoint patients with suicidal tendencies.
The effect of phenobarbital at therapeutic concentrations
Tablets have three directions of action:
- anticonvulsants – prescribed to patients with epilepsy;
- sedative – used in acute mental disorders;
- the sedation used for therapeutic purposes to improve the quality and duration of sleep.
Substance reduces the excitability of nerve cells and disrupts their normal functionality. Depression is the transmission of impulses between neurons. The drug, affecting the cerebral cortex, causes drowsiness, reduces locomotor activity, calms the nervous system.
The hypnotic effect occurs within 30 minutes, rarely an hour. The sleep lasts 7-8 hours. After two weeks of taking the drug effect is markedly reduced.
At therapeutic doses, has a calming effect and eliminates neuro disorder:
- tide heat;
- red spots on the skin of the breast and neck;
- bouts of rapid breathing and heartbeat;
- low blood pressure.
In small doses, does not affect the operation of the cardiovascular system, kidneys, slightly reduces metabolism and body temperature.
The effect of phenobarbital overdose
At high doses, the drug causes substantial harm to human health. Its mechanism of action alters consciousness, disturbs the normal process of nerve impulse transmission.
The most severe consequence of an overdose of phenobarbital – failure of the main nerve channels. This is manifested by restlessness, when a person is in constant motion, like a pendulum. He can't sit, lie down, peretaptyvalis from foot to foot, constantly makes involuntary movements, is experiencing anxiety.
Over time completely atrophy of the Central nervous channels. But nerve impulses are forced to find alternative moves to advance through the body. So people have involuntary facial contractions, fall out of the language, there is profuse salivation, twitching of the limbs.
At high doses inhibited the respiratory center in the brain, reduces the volume of air inhaled.
Signs of intoxication
Phenobarbital poisoning can be acute or chronic. Toxic dose for humans is uncertain. It varies depending on age, physical condition. Reception 1 gram once in adults causes acute poisoning. A lethal dose is 2 to 10 g.
Symptoms of intoxication with phenobarbital at the initial stage are similar to the symptoms of alcohol poisoning, certain medications that resemble the symptoms of neurological disorders. So you need to differentiate the dose of medicine to properly provide emergency assistance.
With chronic use of substances, especially for drugs, the man is a destruction of not only the psyche but also the body. Reduced mass of gray matter, the brain shrinks. Develops mental retardation – mental retardation.
Symptoms of chronic intoxication:
- gastrointestinal – dry mouth, constipation;
- from the nervous system – drowsiness or lack of sleep, blurred vision, dizziness, confused speech, seizures, impaired balance;
- psychiatric disorders – apathy, hallucinations, agitation, confusion, irritability, inadequate attitude to criticism, depression, fears, anxiety.
Chronic poisoning violates urination, increase body weight.Regular use of the drug in women causes irregular menstruation, in men leads to impotence.
This condition is caused by ingesting life-threatening doses. The main symptoms caused by lesions of the Central nervous system:
- hallucinations, delusions;
- severe confusion;
- unusual eye movement, high beat of the movement of the eyeballs;
- disorders of motility, muscle weakness, lack of coordination of muscle work;
- blurred, slurred speech;
- the absence of reflexes;
- respiratory depression;
- slowing production of urine (sign of kidney damage);
- rapid heartbeat, weak pulse;
- reducing the pressure and temperature of the body;
- skin clammy and cold with a blue tint;
- when pressed bruising.
In severe overdose of phenobarbital develop effects: pulmonary edema, coma, cardiac arrest and breathing. Comes death.
Under strong intoxication the substance inhibits the electrical activity of the brain. In the neurosurgical Department no indicators of brain activity can be interpreted as clinical death. If there was oxygen starvation of the brain, its structure remained intact, such as reversible person can be brought back to life.
After acute intoxication frequently develop the following complications:
- inflammation of the lungs;
- congestive heart and kidney failure;
- violation of of heart rhythms.
Treatment of poisoning
Tactics of treatment of acute and chronic poisoning is radically different.
In chronic intoxication, the patient gradually reduce the dose to avoid developing withdrawal syndrome ("breaking"), the complete abolition of drugs. At the same time is assigned symptomatic therapy and psychiatric care and support.
Treatment of acute intoxication aimed at the rapid elimination of the drug from the body and maintain vital functions of organs and systems.
Emergency care is the rapid decrease in the concentration of the substance. If the drug is still absorbed in the digestive tract, carry out the following activities:
- cause an artificial vomiting if person is conscious and responds to treatment to it;
- gastric lavage is performed, if the victim is unconscious or in a state of acute psychosis;
- give to drink activated charcoal tablets;
- prescribed diuretics and a large amount of fluid to quickly clean the blood (if the kidneys are not violated).
In acute poisoning to apply an antidote is not recommended as it can worsen the condition.
Continuously, to improve and stabilize the condition monitor respiratory, cardiac and brain activity, water balance.
As a maintenance therapy using a ventilator with oxygen, prescribed drugs that increase blood pressure and body temperature. If necessary anti-shock therapy and the connection to the artificial kidney.